Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 101, NWS Jackson, MS

July 22, 2019Issaquena County, Mississippi; East Carroll Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 22, 2019, 10:47 PM CDT for Issaquena County, Mississippi; East Carroll Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 10:47 PM CDT (03:47 UTC)
Expired
Jul 23, 2019, 1:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties East Carroll Parish, LA, Issaquena County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 127 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS54 KJAN 230347
FFWJAN
LAC035-MSC055-230645-
/O.NEW.KJAN.FF.W.0101.190723T0347Z-190723T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1047 PM CDT Mon Jul 22 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern East Carroll Parish in northeastern Louisiana...
  Northwestern Issaquena County in west central Mississippi...

* Until 145 AM CDT.

* At 1047 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three to four inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Lake Providence and Shelburn. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3295 9106 3276 9106 3276 9127 3295 9127

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:08 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 9:08 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
908 PM CDT Mon Jul 22 2019

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
The line of showers and thunderstorms continue to move southeast
and east across the region. Models show the system weakening into
the evening. The outflow has slowed and a fewer storms were
developing. With widespread rain, maintained categorical pops from
southwest to northeast across the region through the evening.
The cooler drier air was still off to the northwest, but winds
have come around to the north behind the line of storms. Stuck
pretty close to guidance,where at least a chance of rain will
continue overnight and temps may fall to near 70 in the far
northwest, but lower to mid 70s elsewhere.

&&

.AVIATION...
00Z TAF discussion:
TAF sites will be impacted by TSRA through the evening as a line
of storms moves from northwest to southeast. With these
thunderstorms, MVFR or lower ceilings and vis restrictions will
occur. Behind the line of storms, VFR conditions will resume.
North winds will occur behind the fropa tonight, with speeds
around 10-12kts. Some higher gusts will be possible near 20kts
through the morning hours. VFR conditions should occur later
tonight behind the line of storms and continue tomorrow. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  82  62  85 /  82  60   7   0
Meridian      71  81  65  86 /  84  65  12   1
Vicksburg     68  82  68  84 /  78  57   2   0
Hattiesburg   71  84  67  87 /  51  64  39   4
Natchez       71  79  66  84 /  83  57   9   0
Greenville    66  82  66  84 /  63  20   0   0
Greenwood     68  82  62  84 /  67  45   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 22, 3:54 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
354 PM CDT Mon Jul 22 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
354 PM CDT Mon Jul 22 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 22, 7:59 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
759 PM CDT Mon Jul 22 2019

MSZ049-230130-
Rankin MS-
759 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL
830 PM CDT...

At 758 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brandon, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Johns around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 9006 3232 8986 3220 8973 3215 8973
      3208 9004
TIME...MOT...LOC 0058Z 338DEG 19KT 3230 8997

NF
Special weather statement, Jul 22, 8:02 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
802 PM CDT Mon Jul 22 2019

MSZ047-048-053-230130-
Warren MS-Hinds MS-Claiborne MS-
802 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN...
NORTHEASTERN CLAIBORNE AND SOUTHWESTERN HINDS COUNTIES UNTIL 830 PM
CDT...

At 802 PM CDT, Meteorologists were tracking a strong thunderstorm
near Reganton, or 9 miles south of Vicksburg, moving southeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Reganton, Newman, Rocky Springs and Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3216 9095 3230 9081 3220 9052 3205 9072
      3198 9078
TIME...MOT...LOC 0102Z 305DEG 15KT 3220 9081

NF
Special weather statement, Jul 22, 8:31 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
831 PM CDT Mon Jul 22 2019

MSZ049-230200-
Rankin MS-
831 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL
900 PM CDT...

At 830 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles northwest of Johns, or 7 miles southeast of Brandon, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Johns and Cato around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 9002 3229 8985 3221 8973 3217 8973
      3206 8990
TIME...MOT...LOC 0130Z 318DEG 15KT 3222 8990

NF
Local storm report, Jul 22, 8:59 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
859 PM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      ACKERMAN                33.31N 89.17W
07/22/2019                   CHOCTAW            MS   TRAINED SPOTTER

            CREEK NEAR CHOCTAW PLAZA APARTMENTS OVER-
            FLOWED AND FLOODED AT LEAST ONE APARTMENT.

&&
Local storm report, Jul 22, 9:02 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
902 PM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 NNW ACKERMAN          33.32N 89.18W
07/22/2019                   CHOCTAW            MS   PUBLIC

            MEXICAN RESTAURANT FLOODED IN ACKERMAN.
            SEVERAL ROADS WERE ALSO FLOODED. REPORTED
            VIA SOCIAL MEDIA.

&&
Special weather statement, Jul 22, 10:22 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
1022 PM CDT Mon Jul 22 2019

LAZ009-MSZ040-230400-
East Carroll-Issaquena-
1022 PM CDT Mon Jul 22 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN EAST
CARROLL PARISH IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA
COUNTIES UNTIL 1100 PM CDT...

At 1020 PM CDT, strong thunderstorms were clustered near Lake
Providence. These storms are nearly stationary.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lake Providence, Shelburn, Millikin and Mayersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3284 9130 3297 9122 3289 9097 3277 9101
      3270 9115
TIME...MOT...LOC 0320Z 304DEG 4KT 3286 9116

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:31 PM CDTFlash Flood WarningJANOktibbeha69 min
Jul 22, 7:36 PM CDTSpecial Weather StatementJANRankin24 min
Jul 22, 7:59 PM CDTSpecial Weather StatementJANRankin31 min
Jul 22, 8:02 PM CDTSpecial Weather StatementJANClaiborne28 min
Jul 22, 8:31 PM CDTSpecial Weather StatementJANRankin29 min
Jul 22, 7:14 PM CDTSpecial Weather StatementJANTensas46 min
Jul 22, 10:22 PM CDTSpecial Weather StatementJANEast Carroll38 min

Nearby

Flash Flood Warnings in Mississippi, 2019Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.